Nebraska, 2019

Hail and Damaging Winds in Nebraska, July 26, 2019

July 26, 2019 · NWS LBF · 7 events in 3 counties and zones

Isolated thunderstorms across the eastern panhandle and western Sandhills produced severe hail and wind gusts the late afternoon and evening of July 26.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms across the eastern panhandle and western Sandhills produced severe hail and wind gusts the late afternoon and evening of July 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 1:01 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 26, 1:01 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
301 PM CDT Fri Jul 26 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 251 PM CDT Fri Jul 26 2019

Latest day cloud phase distinction RGB and surface obs show a few
boundaries/lines of forcing. Notably from Box Butte to northern
Garden county to northern Arthur county, another then along the
southern part of the Cheyenne Ridge where there is a more of a
thermal gradient. Former the main concern wherein it has evolved
from shallow cumulus to towering cumulus with glaciation. Isolated
thunderstorms have developed there in the last 20 minutes with
lightning now detected via ENTLN and NLDN. Current thinking is
isolated-widely scattered thunderstorms and/or a small cluster
will evolve into early evening and affect mainly the eastern
Panhandle to northwest NEB-west central NEB and far southwest NEB.
A strong or briefly severe thunderstorm possible, but thinking
this threat will be isolated in nature. Note, storms that can move
southeast will see better instability and moisture, wherein dew
points exist in the upper 60s to lower 70s across central
Sandhills and parts of southwest NE. Otherwise, a localized heavy
rain threat exist due to storms regenerating across the previously
mentioned line of forcing mainly from northern Garden-Grant-
Arthur-McPherson. and storms regenerating and tracking across the
same area across eastern Panhandle-west central NEB.

Another round of activity is then expected tomorrow afternoon and
tomorrow night, albeit with somewhat better coverage of storms
expected. A weak frontal boundary will lie generally west to east
across the Sandhills with scattered to numerous storms possible
across northern Nebraska.

.LONG TERM...(Sunday through Friday)
Issued at 251 PM CDT Fri Jul 26 2019

The synoptic pattern early Sunday consists of an upper-level
trough across the Northern High Plains towards the Northern
Rockies, ahead a shortwave trough across SD-NEB, and a broad ridge
extending from southern CA and Baja California across the Pacific
Northwest. Meantime, a surface cold front is expected to be
positioned roughly southwest to northeast across portion of
southwest and north central NEB advancing eastward. 500 hPa height
rises will be spreading northward and eastward as the upper-level
trough advances into western Ontario Sunday to Sunday night.
Meanwhile, the aforementioned front will advance into eastern NEB
by late Sunday. Overall, shower and thunder chances will be
decreasing across western NEB through Sunday with the main threat
lingering/existing across mainly north central NEB. Of which, the
airmass will be moist across north central NEB with surface dew
points in the mid to upper 60s, albeit with so-so wind shear
generally 25-30 kts. Under northwest flow late Sunday night,
cooler and drier air will move in through early Monday. This will
be conducive for highs to be near to a few degrees before normal,
about 80 into the mid 80s. The ridge will then see a little shift
eastward with it then expected to be positioned Monday-Monday
night from the Four Corners to across the Canadian Prairies. A
weak disturbance embedded with the flow rounding the upper high
will bring low-end chances Monday night.

Tuesday and beyond, the amplified upper-level ridge will continue
to persist and will evolve and build eastward extending from the
Southern High Plains to across the Canadian Prairies by
Wednesday. Main sensible weather impacts Tuesday-Thursday appear
to be spotty- isolated thunderstorm chances Tuesday and isolated-
scattered thunderstorms Thursday. While there are some apparent
differences in phase and amplitude, a shortwave trough rounding
the ridge is anticipated to be moving round the ridge and
increasing chances across the area. Otherwise, highs will largely
be seasonable and near-normal, generally 80s to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 AM CDT Fri Jul 26 2019

Thunderstorms will be possible in the vicinity of the KVTN
terminal through around 2 PM CDT this afternoon. Storms will end
for the remainder of the afternoon. By late afternoon, the threat
for isolated storms will increase in west central Nebraska. The
threat for storms will persist into the evening hours, ending
overnight. Storms will be disorganized and highly isolated. That
being said, will leave out a mention of storms in the 18z KLBF and
KVTN TAF's.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Buttler
Hazardous weather outlook, Jul 26, 12:45 PM MST, 27 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
245 PM CDT Fri Jul 26 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-271945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
245 PM CDT Fri Jul 26 2019 /145 PM MDT Fri Jul 26 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated thunderstorms, some strong to severe are possible this
afternoon and evening across western and north central Nebraska.
At this time, the greatest threat for severe storms is north of a
line from Grant to Ansley. Hail up to half dollar size and
damaging winds are the main threats, along with heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Strong to severe thunderstorms will be possible late Saturday
afternoon and Saturday night mainly North of a line from
Chappell, to Stapleton, to Ewing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Special weather statement, Jul 26, 8:13 AM MST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
1013 AM CDT Fri Jul 26 2019

NEZ005-094-261600-
Eastern Cherry NE-Western Cherry NE-
1013 AM CDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
1100 AM CDT/1000 AM MDT/...

At 1012 AM CDT/912 AM MDT/, Doppler radar was tracking a strong
thunderstorm near Nenzel, or 31 miles west of Valentine, moving east
at 25 mph.

Winds in excess of 40 mph and penny sized hail will be possible with
this storm.

Locations impacted include...
Cody, Kilgore, Nenzel and Crookston.

This includes Highway 20 between mile markers 163 and 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4279 10070 4294 10124 4300 10124 4300 10066
TIME...MOT...LOC 1512Z 279DEG 21KT 4298 10115

Buttler
Special weather statement, Jul 26, 9:02 AM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
1102 AM CDT Fri Jul 26 2019

NEZ005-094-261645-
Eastern Cherry NE-Western Cherry NE-
1102 AM CDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
1145 AM CDT/1045 AM MDT/...

At 1101 AM CDT/1001 AM MDT/, Doppler radar was tracking a strong
thunderstorm just south of Kilgore, or 19 miles west of Valentine,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valentine, Kilgore, Crookston, Highway 97 crossing the Niobrara
River, Anderson Bridge State Wildlife Management Area and Schlagel
Creek State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 171 and 202.
 Highway 97 between mile markers 125 and 141.
 Highway 83 between mile markers 197 and 222.
 Highway 12 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4299 10044 4266 10053 4282 10106 4300 10102
      4300 10063
TIME...MOT...LOC 1601Z 283DEG 21KT 4291 10093

Buttler
Special weather statement, Jul 26, 9:47 AM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
1147 AM CDT Fri Jul 26 2019

NEZ005-094-261730-
Eastern Cherry NE-Western Cherry NE-
1147 AM CDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
1230 PM CDT/1130 AM MDT/...

At 1146 AM CDT/1046 AM MDT/, Doppler radar was tracking a strong
thunderstorm 5 miles south southeast of Kilgore, or 16 miles west of
Valentine, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valentine, Crookston, Highway 97 crossing the Niobrara River,
Anderson Bridge State Wildlife Management Area and Schlagel Creek
State Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 176 and 204.
 Highway 97 between mile markers 124 and 141.
 Highway 83 between mile markers 195 and 218.
 Highway 12 between mile markers 1 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4279 10100 4297 10093 4293 10041 4262 10052
TIME...MOT...LOC 1646Z 286DEG 17KT 4286 10087

Buttler
Special weather statement, Jul 26, 12:52 PM MST, 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
152 PM MDT Fri Jul 26 2019

NEZ004-022-023-094-262030-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
152 PM MDT Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...WEST
CENTRAL GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 230 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm just
southwest of Ellsworth, or 28 miles east of Alliance, moving east at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Bingham, Patterson Lake, Finnegan Lake, Jerry Lake,
Kincaid Lake, Kennedy Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 4.
 Highway 2 between mile markers 110 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4196 10245 4217 10241 4217 10200 4184 10206
TIME...MOT...LOC 1951Z 281DEG 10KT 4204 10233

Buttler

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 26, 1:12 PM MST
Where
Sheridan County, 2.95 mi NNE of Ellsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.110, -102.260

Public reported quarter size hail.

Hail, Cherry

When
July 26, 3:28 PM CST
Where
Cherry County, 42.04 mi SSE of Irwin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.300, -101.700

Public reported golf ball size hail.

Thunderstorm Wind, Garden

When
July 26, 2:45 PM MST
Where
Garden County, 18.68 mi NNE of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.650, -102.140

Public reported a 5 foot diameter tree uprooted and broken windows. Wind gusts were estimated up to 70 mph.

Hail, Cherry

When
July 26, 4:10 PM CST
Where
Cherry County, 33.45 mi WSW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -101.540

Public reported quarter size hail.

Thunderstorm Wind, Garden

When
July 26, 3:30 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.510, -102.210

A cooperative weather observer reported a center irrigation pivot blown over and trees downed. Winds are estimated at 70 mph.

Hail, Cherry

When
July 26, 4:30 PM CST
Where
Cherry County, 33.45 mi WSW of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -101.540

Public reported quarter size hail.

Hail, Cherry

When
July 26, 5:16 PM CST
Where
Cherry County, 3.13 mi ENE of Merritt Res
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -100.870

Public reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841795, 841797, 841796, 841799, 841798, 841800, 841801.